CONCERNS-ACTION MAY BE REQUIRED
Date: 25th of August, 2021
Location of Incident: Cambridge City (also Essex, London Boroughs, and the South East)
Drug of concern: Heroin
Identified risk: High risk of overdoses, Drug related deaths
Source of information: Public Health England
Alert instigated by: Cambridgeshire & Peterborough Public Health
Public Health England have issued a warning to heroin users as part of a National Patient Safety Alert regarding a potentially lethal cutting agent currently in circulation. The cutting agent in question is isotonitazene – a synthetic opioid analgesic, which is similar to fentanyl, only 60 times more potent. It is a very hazardous substance and has been directly linked to drug overdose deaths.
In the past 10-14 days there has been an unprecedented number of overdoses (with some deaths) in people who use drugs, primarily heroin, in 5 London Boroughs, Hampshire, Essex, West Sussex, Dorset and Thames Valley).
On 24th August, there were 2 non-fatal overdose incidents in Cambridge City which potentially may be linked to the above cutting agent. Naloxone was administered in both incidents.
Please advise heroin users you come into contact with to take extra caution if they are using substances.
• Please ensure that harm reduction messages are robust and shared with all drug users.
• Please urge users to share information with services and their peers and report any concerns as soon as possible.
• If users or their peers feel unwell after using heroin please call an ambulance immediately.
For prevention purposes we encourage all heroin users to carry a naloxone kit, Naloxone saves lives. Naloxone kits are free and can be accessed through CGL services.
Peterborough-CGL Aspire 0800 111 4354 or 01733 895 624
Cambridgeshire CGL 0300 555 01 01
Thank you for your assistance in preventing further fatalities or harm.
If you have any further queries, please contact Susie Talbot or Joe Keegan at the Cambridgeshire and Peterborough Public Health Team